(Dextro)propoxyphene: new studies confirm cardiac risks

(Dextro)propoxyphene can have serious effects on the electrical activity of the heart (resulting in prolongation of the P-R and Q-T intervals, and widened QRS complexes), even at normal therapeutic doses.

Article date: January 2011

New clinical data from the USA show that (dextro)propoxyphene can have serious effects on the electrical activity of the heart (resulting in prolongation of the P-R and Q-T intervals, and widened QRS complexes), even at normal therapeutic doses. As a result, products that contain this active, either alone or in combination with acetaminophen (paracetamol), are being withdrawn from the US market, and the Food and Drug Administration (FDA) is advising healthcare professionals to stop prescribing (dextro)propoxyphene to their patients:

See FDA news release, Nov 19 2010 and FDA postmarket drug safety information for patients and providers

In the UK, dextropropoxyphene and paracetamol was licensed as the painkiller co-proxamol. However, after expert advice in January 2005 that co-proxamol should be withdrawn from the market, all licences had been cancelled by the end of 2007. It is estimated that the withdrawal of co-proxamol from the UK has saved around 300–400 lives each year from self-poisoning, around a fifth of which were accidental.1

See Drug Safety Update, Nov 2007, for a reminder issued to prescribers about the withdrawal of co-proxamol.

Furthermore, the FDA’s conclusion that the overall balance of risks and benefits is unfavourable is in line with the decision in June 2010 by the European Commission that all products containing dextropropoxyphene should no longer be available across Europe.

Since 2005, most patients have found an acceptable alternative to co-proxamol, after consultation with their healthcare professional. We recognise that there is a small group of patients who have found it very difficult to change from co-proxamol, when alternatives appear to be ineffective or unsuitable. As with any unlicensed medicine there is a provision for the supply of unlicensed co-proxamol, on the responsibility of the prescriber, who can judge the risks and benefits in consultation with the patient. When making this judgment, prescribers will wish to bear in mind the new evidence of cardiotoxicity.

Reminder for healthcare professionals:

  • prescribers will wish to reassess the balance of risks and benefits in each patient of continuing treatment with co-proxamol, taking into account the individual’s other medications and any comorbidities, in the light of the new US data
  • no new patients should start treatment with coproxamol (see letter to Healthcare Professionals, Jan 31, 2005)

Article citation: Drug Safety Update Jan 2011, vol 4 issue 6: H1.

Help us improve GOV.UK

Don’t include personal or financial information, eg your National Insurance number or credit card details.